Format

Send to

Choose Destination
Drug Saf. 2008;31(5):419-23.

Surveillance of suspected adverse reactions to natural health products: the case of propolis.

Author information

1
National Centre for Epidemiology, National Institute of Health, Rome, Italy. francesca.menniti@iss.it

Abstract

Natural health products are promoted to the public as equally or more effective and less toxic than conventional drugs. However, some 'natural' medicines are known to have adverse effects. From April 2002 to August 2007, 18 suspected adverse reactions associated with propolis-containing products were reported to the national surveillance system of natural health products, coordinated by the Italian National Health Institute. Sixteen reports concerned allergic reactions (with dermatological or respiratory symptoms), while two concerned the digestive tract. Some of the reactions were serious: six patients were admitted to hospital or visited an emergency department and in two of these a life-threatening event was reported. In seven patients (four of whom were children), an allergic predisposition was indicated. Propolis, a resinous substance collected by honeybees from the buds of living plants, has been used for several purposes (dermatitis, laryngitis, oral ulcers) because of its wide range of suggested activities (antibacterial, antiviral, antifungal, anti-inflammatory, antioxidant and chemopreventive actions). However, propolis is also a potent sensitizer and should not be used in patients with an allergic predisposition, in particular an allergy to pollen. In Italy, products containing bee derivatives (bee pollen, royal jelly or propolis) are available to the public as food supplements. No label warning of possible adverse reactions is found on the packaging, although it is well known that atopic and asthmatic individuals may be at an increased risk of allergic reactions after using these products. The public and healthcare practitioners should be aware of the risk of allergic reactions to products derived from bees and a warning should be added to the packaging of these products.

PMID:
18422383
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center